Texas, 2011Extreme Cold in Texas, February 1 to 4, 2011
February 1 to 4, 2011 · NWS EPZ · 2 events in 2 counties and zones
A strong upper low dropped down the Northern Rockies which pushed a back door arctic cold front through the region. An upper level ridge was located over the eastern Pacific with the arctic jet steam diving south to the Mexican border.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low dropped down the Northern Rockies which pushed a back door arctic cold front through the region. An upper level ridge was located over the eastern Pacific with the arctic jet steam diving south to the Mexican border. These two features combined to bring extremely cold air into the Western United States from Alaska and Canada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 3:06 PM MST, 8 hours 54 minutes earlier.
Area forecast discussion, Jan 31, 3:06 PM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
306 PM MST MON JAN 31 2011
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN NEW MEXICO
AND WESTERN TEXAS TONIGHT BRINGING RAIN AND SNOW SHOWERS ACROSS
THE AREA. TUESDAY AND WEDNESDAY A STRONGER UPPER LOW WILL ENTER
THE REGION WHILE A BLAST OF VERY COLD ARCTIC AIR INVADES THE
BORDERLAND FROM THE EAST. THIS STORM SYSTEM WILL BRING EXTREMELY
COLD TEMPERATURES ALONG WITH GOOD CHANCES OF SNOW. SOME OF THE
SNOW COULD BECOME HEAVY...ESPECIALLY OVER THE MOUNTAINS. WESTERLY
WINDS WILL BRING DRIER WEATHER WITH MILDER TEMPERATURES FRIDAY AND
SATURDAY BEFORE ANOTHER DISTURBANCE BRINGS A CHANCE OF RAIN OR
SNOW ON SUNDAY.
&&
.DISCUSSION...
VERY COMPLEX AND ACTIVE WEATHER SCENARIO CONTINUES TO EVOLVE OVER
THE SOUTHWESTERN UNITED STATES. THIS AFTERNOON A RATHER SHARP WELL
DEFINE UPPER WAVE WITH A PACIFIC COLD FRONT WILL MOVE ACROSS NEW
MEXICO AND WESTERN TEXAS. STRONG DYNAMIC LIFT PLUS FRONTAL
FORCING AHEAD OF SYSTEM MAY INITIATE ISOLATED TO SCATTERED AREAS
OF CONVECTION DESPITE LACK OF MOISTURE AS DYNAMIC COOLING ALOFT
CREATES WEAKLY UNSTABLE AIR MASS.
150 KT JET STREAM DIVING SOUTHWARD INTO GREAT BASIN WILL RESULT IN
A SECOND DEEPENING UPPER WAVE PUSHING SLOWLY SOUTHWARD INTO UTAH
ON TUESDAY BEFORE AN INDUCED CLOSED LOW ALOFT DRIFTS INTO ARIZONA
AND NEW MEXICO TUESDAY NIGHT...WEDNESDAY AND EARLY THURSDAY. VERY
STRONG DYNAMIC LIFT WILL SPREAD OVER THE CWA AS DPVA AND MID LEVEL
FRONTOGENETIC FORCING SPREADS ACROSS THE AREA. OF EQUAL IF NOT
GREATER IMPORTANT IS A VERY STRONG ARCTIC COLD FRONT WILL PUSH
EASTWARD ACROSS CWA TUESDAY MORNING WITH FRIGID AIR MASS COVERING
ALL ZONES BY EARLY EVENING. WITH NEAR RECORD COLD AIR OVER NEW
MEXICO AND WESTERN TEXAS AND AN EXTENDED PERIOD OF DYNAMIC LIFT
ALOFT SNOW WILL BECOME PREVALENT ALMOST ALL LOCATIONS BY TUESDAY
EVENING AND CONTINUE WEDNESDAY AND WEDNESDAY NIGHT. WHILE
MOISTURE INFLOW WILL BE LACKING...PERSISTENT FORCING AND DEEP
COLD AIR WILL RESULT IN A SATURATED AIR MASS CAUSING WIDESPREAD
SNOW. GREATEST AMOUNTS WILL BE OVER THE MOUNTAINS...ESPECIALLY
THE SACS WHERE EASTERLY UPSLOPE WINDS ARE FORECASTED. HOWEVER
LOWLANDS SHOULD ALSO GET AT LEAST ADVISORY AMOUNTS MAINLY EAST OF
THE RIO GRANDE.
UPPER LOW WILL DRIFT EAST OF THE CWA BY THURSDAY EVENING WITH
SUBSIDING WEST TO NORTHWEST FLOW BRINGING DRY WEATHER WITH WARMING
TEMPERATURES FRIDAY AND SATURDAY. HOWEVER GFS CONTINUES TO
PREDICT ANOTHER WAVE DROPPING SOUTHWARD INTO THE SOUTHERN ROCKIES
ON SUNDAY INDICATING ANOTHER CHANCE OF PRECIP ALONG WITH COOLING
TEMPERATURES.
&&
.AVIATION...VALID 01/00Z-02/00Z. COLD FRONT WAS ALIGNED ROUGHLY
ALONG A TCS-DMN LINE AS OF 230 PM MST. SCATTERED CONVECTIVE
SHOWERS WERE DEVELOPING BEHIND THE FRONT... WITH LIGHTNING STRIKES
NOTED OVER PORTIONS OF THE GILA. INCLUDED VCTS AT BOTH DMN AND TCS
FOR LATE THIS AFTERNOON AND EARLY EVENING. LOWLAND PRECIP WILL
SPREAD EAST BUT DIMINISH AS UPPER TROF AXIS MOVES THROUGH AND WITH
THE LOSS OF SUNLIGHT. GENERALLY VFR CONDITIONS CAN BE
EXPECTED...BUT IFR LIKELY OVER THE HIGHER TERRAIN OF THE GILA
WHERE RAIN AND SNOW IS MIXING AT AND ABOVE 6000 FT MSL. SIMILAR
CONDITIONS EXPECTED OVER SACRAMENTOS...BUT PRECIP LIKELY TO HOLD
OFF FOR ANOTHER COUPLE HOURS. SEVERE VISIBILTY RESTRICTIONS CAN BE
EXPECTED IN CONVECTIVE SHOWERS OVER THE HIGHER TERRAIN WHERE
RAIN/SNOW/ICE PELLETS WILL LIKELY MIX.
WEST-SOUTHWEST WINDS WILL GUST IN THE 25 TO 30 KNOT RANGE AHEAD OF
THE FRONT...DIMINISHING SLIGHTLY AS THEY SHIFT TO THE WEST-NORTHWEST
BEHIND THE FRONT. AWW CRITERIA EXPECTED TO BE MET AT KELP... THOUGH
WIND SPEEDS WILL BE A LITTLE ERRATIC AT TIMES.
STRONG BACKDOOR ARCTIC COLD FRONT WILL SPREAD WEST TOMORROW...
WITH CEILINGS DROPPING OVER THE LOWLANDS PARTICULARLY IN THE LATE
AFTERNOON AS SCATTERED RAIN/SNOW SHOWERS REDEVELOP. MVFR FOR THE
LOWLANDS... WITH IFR/LIFR OVER THE HIGHER TERRAIN. MORE ORGANIZED
SNOW SHOWERS TUE NIGHT WILL BRING PERIODS OF IFR TO THE LOWLANDS AS
WELL.
.FIRE WEATHER...
PACIFIC COLD FRONT WAS UP TO ABOUT THE CONTINENTAL DIVIDE AS OF 2
PM...SCATTERED SHOWERS AND EVEN EMBEDDED THUNDERSTORMS HAVE BEEN
MOVING ACROSS THE AREA BEHIND THE FRONT...WITH SOME SNOW MIXING IN
ABOVE ABOUT 5500 FEET. AHEAD OF THE FRONT...SOUTHWEST WINDS HAVE
BEEN GUSTING IN THE 20 TO 30 MPH RANGE.
SHOWERS WILL CONTINUE TO OVERSPREAD THE AREA...MOVING EAST OF
THE REGION BY AROUND MIDNIGHT. BACKDOOR ARCTIC COLD FRONT WILL
BRING GUSTY EAST TO NORTHEAST WINDS AND PERIODS OF SNOW TO BOTH
THE HIGHER AND LOWER ELEVATIONS THROUGH THURSDAY. TEMPERATURES
WILL GENERALLY BE AROUND 30 DEGREES BELOW NORMAL. THIS WILL OF
COURSE LEAD TO HIGH RH VALUES MINIMIZING THE FIRE WX CONCERNS.
TEMPERATURES WILL BEGIN TO MODERATE WITH IMPROVING CONDITIONS
GOING INTO THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 34 45 16 29 9 / 20 20 30 20 30
SIERRA BLANCA TX 26 41 11 24 5 / 20 10 20 10 20
LAS CRUCES 32 47 16 28 9 / 20 20 40 30 30
ALAMOGORDO 30 37 9 24 3 / 30 30 50 40 30
CLOUDCROFT 16 22 3 10 -5 / 60 60 60 50 40
TRUTH OR CONSEQUENCES 31 41 15 26 7 / 30 30 50 40 30
SILVER CITY 24 39 17 25 5 / 30 30 50 40 30
DEMING 30 48 20 30 8 / 20 20 30 30 30
LORDSBURG 28 50 24 33 11 / 20 20 30 20 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT FOR NMZ023-024-032.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
WEDNESDAY NIGHT FOR NMZ022-023-025.
TX...WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT FOR TXZ055-056.
&&
05 ROGASH/25 HARDIMANHazardous weather outlook, Jan 31, 5:59 AM MST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
559 AM MST MON JAN 31 2011
NMZ022>025-030>032-TXZ055-056-011300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
559 AM MST MON JAN 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS WILL
OCCUR BY THIS AFTERNOON WEST OF THE CONTINENTAL DIVIDE AND WILL
SPREAD EAST OVER THE AREA TONIGHT. WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED FOR GRANT AND SIERRA COUNTIES WHERE 3 TO 5 INCHES OF
SNOW IS POSSIBLE ABOVE 7500 FEET AND 1 TO 3 INCHES POSSIBLE BELOW
7500 FEET. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SOUTHERN
SACRAMENTO MOUNTAINS FOR 6 TO 10 INCHES OF POSSIBLE SNOW FALL
TONIGHT AND TOMORROW. OTHER LOWLAND LOCATIONS WILL SEE MAINLY RAIN
OR A RAIN SNOW MIX WITH NO ACCUMULATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER WEATHER PATTERN WILL CONTINUE TUESDAY THROUGH PART OF
THURSDAY. MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN/SNOW SHOWERS WILL
CONTINUE OFF AND ON AND EVENTUALLY TURN OVER TO ALL SNOW TUESDAY
NIGHT AND REMAIN THAT WAY UNTIL THURSDAY WHEN SHOWERS WILL END. A
VERY STRONG COLD FRONT WILL PUSH INTO THE AREA BY TUESDAY NIGHT
WITH A STEEP DROP IN TEMPERATURES EXPECTED. EXTREMELY COLD
CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY MORNING WITH SOME
OF THE COLDEST TEMPERATURES OF THE SEASON EXPECTED. NEAR RECORD
LOW TEMPERATURES ARE POSSIBLE THURSDAY AND FRIDAY MORNINGS. DAY
TIME HIGH TEMPERATURES WILL LIKELY STAY BELOW FREEZING WEDNESDAY
AND THURSDAY. A WARMING TREND IS EXPECTED TO BEGIN BY FRIDAY
AFTERNOON INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.
LUNDEEN
Extreme Cold/Wind Chill, Hudspeth
- When
- February 1, 12:00 AM MST to February 4, 3:00 PM MST
- Where
- Hudspeth forecast zone
- Property damage
- $50,000
- Reported by
- Mesonet
High temperatures on Feb 2nd only warmed up to 14F in Dell City. Overnight low temperatures on Feb 3rd fell to -5F at Dell City and 2F in Sierra Blanca. All of Northern Hudspeth County from near Hueco Tanks to Dell City lost power for about 12 hours from the evening of Feb 2nd until early morning Feb 3rd.
Extreme Cold/Wind Chill, El Paso
- When
- February 1, 5:00 AM MST to February 4, 3:00 PM MST
- Where
- El Paso forecast zone
- Property damage
- $5.0 million
- Reported by
- Mesonet
High temperatures on Feb 2nd only warmed up to around 15F degrees across all of El Paso County. This broke the all-time record low high temperature for the city of El Paso. The low temperature on the morning of Feb 3rd fell to around 0F with 1F officially at the El Paso International Airport. El Paso experienced 78 consecutive hours of temperatures at or below freezing. All 8 of El Paso Electrics generators froze causing rolling blackouts across the city for several days. Over 200,000 customers went without electricity for at least part of the day on Feb 3rd. Due to the rolling blackouts...the water pumping stations were not able to pump enough water to keep the reservoirs full. This water problem caused water restrictions and a boil order to be put into effect. Many water main breaks and thousands of pipes in buildings throughout the city burst. Schools were closed for 5 days due to lack of water, electricity and heat.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284699, 284698.